Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 74, NWS Twin Cities, MN

July 13, 2024Le Sueur County, Rice County, Waseca County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 13, 2024, 5:14 PM CDT for Le Sueur County, Rice County, Waseca County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2024, 5:14 PM CDT (22:14 UTC)
Expired
Jul 13, 2024, 6:00 PM CDT
In force
46 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Le Sueur County, MN, Rice County, MN, Waseca County, MN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1674 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1674 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

438 
WUUS53 KMPX 132214
SVRMPX
MNC079-131-161-132300-
/O.NEW.KMPX.SV.W.0074.240713T2214Z-240713T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
514 PM CDT Sat Jul 13 2024

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southeastern Le Sueur County in south central Minnesota...
  Northeastern Waseca County in south central Minnesota...
  Southwestern Rice County in south central Minnesota...

* Until 600 PM CDT.

* At 514 PM CDT, a severe thunderstorm was located 6 miles southeast
  of Le Center, or 17 miles west of Faribault, moving southeast at 15
  mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Faribault, Waterville, Morristown, Warsaw, Kilkenny, and Sakatah
  Lake State Park.

This includes Interstate 35 between mile markers 55 and 59.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4433 9376 4443 9360 4431 9322 4409 9354
TIME...MOT...LOC 2214Z 312DEG 11KT 4432 9364 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

NDC
1 follow-up statement
195 
WWUS53 KMPX 132231
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
531 PM CDT Sat Jul 13 2024

MNC079-131-161-132300-
/O.CON.KMPX.SV.W.0074.000000T0000Z-240713T2300Z/
Le Sueur MN-Waseca MN-Rice MN-
531 PM CDT Sat Jul 13 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN LE SUEUR...NORTHEASTERN WASECA AND SOUTHWESTERN RICE
COUNTIES...

At 531 PM CDT, a severe thunderstorm was located near Waterville, or
15 miles west of Faribault, moving southeast at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Faribault, Waterville, Morristown, Warsaw, Kilkenny, and Sakatah Lake
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4429 9368 4439 9348 4431 9322 4409 9354
TIME...MOT...LOC 2231Z 312DEG 11KT 4428 9359 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

NDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:44 PM CDT, 1 hour 30 minutes earlier. Its key messages:

  • Hot and humid this weekend with the potential for several rounds of strong to severe thunderstorms through Monday afternoon.
  • Slight Risk (2 of 5) of Severe Weather through this evening and overnight.
  • Looking ahead, cooler, drier pattern Tuesday through Friday.
Area forecast discussion, Jul 13, 3:44 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
344 PM CDT Sat Jul 13 2024

.KEY MESSAGES...

- Hot and humid this weekend with the potential for several
  rounds of strong to severe thunderstorms through Monday
  afternoon.

- Slight Risk (2 of 5) of Severe Weather through this evening
  and overnight.

- Looking ahead, cooler, drier pattern Tuesday through Friday.

&&

.DISCUSSION...
Issued at 338 PM CDT Sat Jul 13 2024

Today and Tonight - Satellite imagery shows multiple vorticity
maxes rotating through zonal westerly flow over the Upper
Midwest this afternoon. Radar imagery shows the ongoing showers
and isolated strong thunderstorms in eastern Minnesota pushing
into west- central Wisconsin, with this trend continuing for the
next couple of hours. Most other areas remain dry into the
evening hours today. A surface trough dragging through North
Dakota is expected to initiate a round of strong to scattered
severe thunderstorms in northwest and north-central Minnesota
later this afternoon. Uncrertainty in exact location remains,
but the high- res model guidance continues to suggest some sort
of congealing of discrete storms into another MCS later tonight
as the complex moves out of the Brainerd Lakes region of north-
central Minnesota and into central and east- central Minnesota.
This places the best severe storm chances still near and north
of the Interstate 94 corridor. The primary hazard from any MCS
complex would be damaging winds, although initial storms may
briefly support large hail and a potential for a tornado or two
before becoming an outflow dominant MCS. The storm complex moves
into west- central Wisconsin closer to the 11 PM to 1 AM hour
early tonight. Heavy rain will accompany these storms given the
high PW values associated with the hot and humid airmass.
However, the mid- level flow should be fast enough to limit
flooding concerns.

Sunday - The heat will continue on Sunday as high temperatures
rise into the upper 80s and lower 90s with Tds in the low to mid
70s. The Twin Cities metro Heat Advisory continues through
Sunday evening. Attention turns to the threat of severe weather.
The Storm Prediction Center keeps a Slight Risk over west-
central and central Minnesota. Elsewhere, a Marginal (1 of 5)
risk exists with the primary hazard of damaging winds. Sunday
will be another day with strong instability present across the
Upper Midwest given the 70+ degree dew point temperatures.
Current guidance keeps a strong cap in the mid-levels tomorrow
so the previous drier trend noted this morning keeps hold in the
latest forecast. Another complex drops southward from the
Northern Plains Sunday night so expect continued severe
thunderstorm chances into the end of this weekend, especially
for those overnight camping. Sunday night will be another warm
night with lows in the upper 60s and lower 70s.

Monday - Temperatures decrease slightly on Monday with high
temperatures in the mid to upper 80s, although high dew points
linger. An incoming cold front Monday afternoon along an axis of
high precipitable water could promote scattered strong
thunderstorms within an axis of moderate instability upwards of
1500 J/kg. The disorganized shear creates a lot of uncertainty
though in the storm mode, but with a general east-southeasterly
mean flow. Isolated strong thunderstorms may form into a severe
potential if that instability axis lines up with the cold front
and the higher-end mid-level lapse rates don’t move too far off
the primary forcing. The best chances are in the Twin Cities
Metro to Mankato and southeastward where the SPC highlights a
Slight Risk (⅖) and the rest of the CWA has chances of isolated
storms.

Tuesday through Friday - A northern stream cold front from
central Canada dives southward Monday to bring a cooler & drier
air mass for the remainder of the week. Forecast high
temperatures are in the mid 70s to lower 80s. Chances of
precipitation decrease later this week as well under this
northerly flow, but end-of-week shower chances do return Friday.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1251 PM CDT Sat Jul 13 2024

Even with a downturn in thunderstorm activity early this
afternoon, several additional rounds of thunderstorms are
possible this afternoon and again tonight. All hazards from
these strong thunderstorms would again be in play for this
evening and overnight. There is a 20 to 40 percent chance of
MVFR fog/mist at some west-central Wisconsin terminals late
tonight after the overnight storms move out. Southerly winds
shift to west to northerly Sunday daytime.

KMSP... An area of showers moving through the greater metro
region mid-day today creates localized light rainfall potential
for the first few hours of the TAF period; kept with vicinity
showers for this scattered rain shower coverage. An area of
general thunderstorms northwest of the terminal is largely
expected to move on the northside of the terminal, but vicinity
thunderstorms may need to be introduced over the next few hours
if lightning strikes move a bit further southward through 21Z.
There will be other chances for storms this afternoon and then
again this evening or overnight.

/OUTLOOK FOR KMSP/
MON...VFR, CHC -TSRA/MVFR. Wind NW 5-10 kts.
TUE...VFR, Wind NW 5-15 kts.
WED...VFR, Wind N 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory until 8 PM CDT this evening for Brown-Chippewa-
     Lac Qui Parle-Martin-Redwood-Renville-Stevens-Swift-
     Watonwan-Yellow Medicine.
     Heat Advisory until 8 PM CDT Sunday for Anoka-Carver-Dakota-
     Hennepin-Ramsey-Scott-Washington.
WI...None.

&&

DISCUSSION...NLY/WFO DLH
AVIATION...WFO DLH
Hazardous weather outlook, Jul 13, 3:23 PM CDT, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
323 PM CDT Sat Jul 13 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
142030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
323 PM CDT Sat Jul 13 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Another round of thunderstorms may develop later today into this
evening. The primary hazards with the second round will be
damaging wind gusts and large hail if thunderstorms can develop.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hot, humid, and potentially stormy tomorrow. Heat index values
climb into the upper 90s to low 100s across the region.

Additional chances for strong to severe thunderstorms through
early next week, with damaging wind gusts and large hail as the
primary threats.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed tonight.

In the hours before

Special weather statement, Jul 13, 12:47 PM CDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
Issued by National Weather Service Duluth MN
1247 PM CDT Sat Jul 13 2024

MNZ049-058>060-066-068-131845-
Hennepin MN-McLeod MN-Carver MN-Stearns MN-Meeker MN-Wright MN-
1247 PM CDT Sat Jul 13 2024

...A strong thunderstorm will impact portions of west central
Hennepin, Wright, northeastern Meeker, northeastern McLeod,
southeastern Stearns and northwestern Carver Counties through 145 PM
CDT
...

At 1246 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Dassel, or 19 miles west of Buffalo, moving
southeast at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Cokato around 1255 PM CDT.
  Howard Lake around 105 PM CDT.

Other locations in the path of this storm include Montrose, Delano
and Watertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4510 9361 4495 9372 4477 9392 4534 9477
      4541 9477 4541 9479 4542 9480 4557 9458
TIME...MOT...LOC 1746Z 297DEG 22KT 4517 9426

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

KML
Special weather statement, Jul 13, 2:42 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
242 PM CDT Sat Jul 13 2024

MNZ078-WIZ024-026-132030-
Goodhue MN-Pierce WI-Pepin WI-
242 PM CDT Sat Jul 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GOODHUE...PEPIN AND
SOUTHEASTERN PIERCE COUNTIES THROUGH 330 PM CDT...

At 241 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bay City, or near Red Wing, moving southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Red Wing, Durand, Pepin, Welch, Plum City, Bay City, Stockholm,
Frontenac, Wacouta, Central Point, Esdaile, and Arkansaw.

This includes U.S. Highway 61 between mile markers 82 and 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4459 9167 4459 9202 4456 9204 4450 9205
      4441 9209 4445 9224 4445 9243 4440 9244
      4453 9276 4471 9251 4469 9214 4468 9213
      4467 9165
TIME...MOT...LOC 1941Z 297DEG 20KT 4456 9247

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JRB
Special weather statement, Jul 13, 3:42 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
342 PM CDT Sat Jul 13 2024

MNZ077-078-132115-
Rice MN-Goodhue MN-
342 PM CDT Sat Jul 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GOODHUE AND
SOUTHEASTERN RICE COUNTIES THROUGH 415 PM CDT...

At 342 PM CDT, Doppler radar was tracking a strong thunderstorm near
Faribault, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Faribault, Northfield, Kenyon, Dundas, Nerstrand, Bridgewater,
Ruskin, Faribault Airport, and Nerstrand Big Woods State Park.

This includes Interstate 35 between mile markers 54 and 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4425 9332 4443 9332 4448 9294 4421 9294
TIME...MOT...LOC 2042Z 268DEG 11KT 4435 9320

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

NDC
Local storm report, Jul 13, 4:41 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
441 PM CDT Sat Jul 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     Hail             2 SSE Nerstrand         44.31N 93.04W
07/13/2024  M1.75 Inch       Rice               MN   Public

&&

BED
Local storm report, Jul 13, 4:44 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
444 PM CDT Sat Jul 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Hail             1 NE Le Center          44.39N 93.73W
07/13/2024  M1.00 Inch       Le Sueur           MN   Storm Chaser

&&

BED
Special weather statement, Jul 13, 4:52 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
452 PM CDT Sat Jul 13 2024

MNZ070-078-132215-
Dakota MN-Goodhue MN-
452 PM CDT Sat Jul 13 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN DAKOTA AND CENTRAL
GOODHUE COUNTIES THROUGH 515 PM CDT...

At 452 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Farmington to near Red
Wing. Movement was southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Northfield, Red Wing, Lakeville, Farmington, Cannon Falls, Goodhue,
Stanton, Welch, Castle Rock, Vasa, Hampton, and Randolph.

This includes U.S. Highway 61 between mile markers 85 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4443 9304 4447 9305 4447 9316 4464 9324
      4456 9243 4445 9238 4445 9243 4437 9243
      4436 9246
TIME...MOT...LOC 2152Z 336DEG 13KT 4458 9311 4451 9250

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

NDC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:53 AM CDTSpecial Weather StatementMPXDouglas, Pope, Stevens, Swift67 min
Jul 13, 4:20 AM CDTSpecial Weather StatementMPXLac qui Parle40 min
Jul 13, 4:39 AM CDTSpecial Weather StatementMPXSwift51 min
Jul 13, 6:57 AM CDTSpecial Weather StatementMPXMille Lacs, Sherburne48 min
Jul 13, 7:12 AM CDTSpecial Weather StatementMPXYellow Medicine33 min
Jul 13, 7:25 AM CDTSevere Thunderstorm WarningMPXRedwood, Renville, Yellow Medicine50 min
Jul 13, 8:38 AM CDTSpecial Weather StatementMPXChisago, Washington37 min
Jul 13, 12:02 PM CDTSpecial Weather StatementMPXHennepin, Wright43 min
Jul 13, 12:47 PM CDTSpecial Weather StatementMPXWright58 min
Jul 13, 2:54 PM CDTSevere Thunderstorm WarningMPXGoodhue44 min
Jul 13, 3:42 PM CDTSpecial Weather StatementMPXRice33 min
Jul 13, 4:11 PM CDTSevere Thunderstorm WarningMPXGoodhue, Rice34 min
Jul 13, 4:41 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Rice34 min
Jul 13, 4:44 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXGoodhue, Rice46 min
Jul 13, 4:52 PM CDTSpecial Weather StatementMPXGoodhue23 min
Jul 13, 4:58 PM CDTTornado WarningMPXGoodhue, Rice, Steele32 min
Jul 13, 5:23 PM CDTSpecial Weather StatementMPXGoodhue37 min
Jul 13, 5:29 PM CDTSevere Thunderstorm WarningMPXGoodhue16 min
Jul 13, 5:52 PM CDTSevere Thunderstorm WarningMPXRice, Steele, Waseca38 min
Jul 13, 6:28 PM CDTSevere Thunderstorm WarningMPXSteele47 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.